Maryland, 2008

Flood and Damaging Winds in Maryland, March 4 to 5, 2008

March 4 to 5, 2008 · NWS LWX · 17 events in 10 counties and zones

An area of low pressure moving over West Virginia pushed a strong cold front through the region during the early morning hours of March 5th. This front triggered several strong to severe thunderstorms with gusty winds as well as heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$432,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moving over West Virginia pushed a strong cold front through the region during the early morning hours of March 5th. This front triggered several strong to severe thunderstorms with gusty winds as well as heavy rain. Several lines of thunderstorms crossed the region from the evening of March 4th through the early morning of March 5th. Heavy rain lead to several road closures due to flooding and several flooded basements. Wind gusts in excess of 50 mph were measured at several locations, with a maximum wind gust of 73 mph measured in White Plains, MD. There were numerous reports of trees and power lines down across northern and central Maryland. The most significant wind damage occurred in St. Mary’s County, with numerous trees and power lines downed and several homes destroyed. Storm surveys in St. Marys County were conducted by NWS and St. Marys Country Emergency Management.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 4, 10:48 PM EST, 46 minutes earlier.

Area forecast discussion, Mar 4, 10:48 PM EST, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1048 PM EST TUE MAR 4 2008

.SYNOPSIS...
LOW PRESSURE OVER WEST VIRGINIA WILL MOVE NORTHEAST INTO NEW
ENGLAND WEDNESDAY MORNING. AN ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE MID ATLANTIC STATES OVERNIGHT INTO EARLY WEDNESDAY.
SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED WITH THE COLD
FRONT. HIGH PRESSURE WILL RETURN WEDNESDAY. A COASTAL LOW MAY
DEVELOP AND AFFECT THE MID ATLANTIC FRIDAY INTO SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

AFTER COORDINATION WITH SPC WILL BE TAKING OUT SOME COUNTIES OUT
OF THE TORNADO WATCH. PRIMARY RISK OF DAMAGING WINDS CONTINUES
OVERNIGHT.

PREVIOUS AFD...ONE LINE OF STRONG CONVECTION EXTENDING FROM NRN VA
SOUTH TO NERN NC WILL CONTINUE TO LIFT NORTHEAST OVERNIGHT WITH A
THREAT OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS MAINLY UP TO 45
MPH GIVEN STRONG PRES GRADIENT. EVEN THOUGH HELICITIES ARE OFF THE
CHART NO REAL GOOD INSTABILITY FOR STORMS TO GROW TALL AND TAP
INTO THE HIGHER WINDS ALOFT. ANOTHER LINE OF STRONG TO SEVERE
EXTENDING SOUTH OF STAUNTON TO THE VA/NC BORDER HAS A HISTORY OF
PRODUCING LOTS OF WIND DAMAGE ACROSS SW VA. THINK THIS LINE WILL
TEND TO WEAKEN SOMEWHAT AS IT LIFTS NORTHEAST. WAKEFIELDS CWA AND
THE FREDERICKSBURG AREA AT MOST RISK OF EXPERIENCING SEVERE
WEATHER FROM THIS LINE. ADDITIONAL RAINFALL AMTS UP TO AN INCH ARE
EXPECTED OVERNIGHT WHICH SHOULD NOT CAUSE MUCH IN THE WAY OF
PROBLEMS. EXPECT THE RAIN TO EXIT THE AREA BY 4AM SO WILL EXPIRE
THE FLOOD WATCH EARLIER THAN PREVIOUSLY INDICATED.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
NORTHERN HEMISPHERIC PATTERN DURING THE PAST 5 DAYS SHOWS AN
AMPLIFIED TROUGH-RIDGE PATTERN ACROSS THE CONUS HAS BECOME
PROGRESSIVE. THE PATTERN HOWEVER IS BEGINNING TO BECOME BLOCKED
AGAIN...WITH A TROUGH-RIDGE ACROSS THE PACIFIC...AND WITH THE
DEVELOPMENT OF A DEEP CENTRAL CANADIAN TROUGH. WATER VAPOR LOOP
SHOWS A DUAL STREAM SYSTEM APPROACHING FROM THE WEST...WITH A TROUGH
LIFTING INTO QUEBEC...AS AN UPPER LOW LIFTS INTO THE TENNESSEE
VALLEY. MEANWHILE...THE NEXT UPPER LEVEL JET IS DIVING SOUTHEAST
ACROSS THE PACIFIC NORTHWEST. 12Z SURFACE MAP SHOWS A STALLING COLD
FRONT FROM THE TENNESSEE VALLEY THROUGH PENNSYLVANIA...AS A 1001MB
CYCLONE BEGINS TO LIFT INTO THE TENNESSEE VALLEY. A COLD FRONT
STRETCHED SOUTH FROM THE CYCLONE THROUGH THE CENTRAL GULF OF MEXICO.
A BITTERLY COLD AIRMASS IS LOCKED NORTH OF THE GREAT LAKES.

COLD FRONT AND CONVECTION SHOULD HAVE CROSSED THE CHESAPEAKE BAY BY
SUNRISE. WIND GUSTS OF 25-35 MPH LAST INTO THE AFTERNOON WITH THE
PRESSURE GRADIENT ON THE BACKSIDE OF THE SYSTEM. A BRIEF PERIOD OF
UPSLOPE SNOW SHOWERS WILL BE POSSIBLE DURING THE MORNING...BEFORE
ANTICYCLONIC FLOW BUILDS IN. WITH THE THERMAL RIDGE NOT TOO FAR TO
THE EAST...WELL MIXED BOUNDARY LAYER SHOULD ALLOW TEMPERATURES TO BE
WELL INTO THE 50S AND NEAR 60F EAST OF THE BLUE RIDGE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
BRIEF PERIOD OF HIGH PRESSURE MIDWEEK. NEXT LOW PRESSURE SYSTEM
APPROACHES FRIDAY AND SATURDAY FROM THE SOUTH. GLOBAL MODEL TRACKS
ARE SPREAD BETWEEN A TRACK ALONG THE APPALACHIANS...AND A COOLER
TRACK ALONG THE EAST COAST. HAVE PLAYED THE MIDDLE GROUND FOR
NOW...NOTING THAT THE MAJORITY OF SYSTEMS HAVE TENDED TO RIDE TO
THE WEST THIS YEAR.

BEYOND THIS WEEKEND...HAVE SIDED CLOSER TO THE EUROPEAN WHICH
ADVERTISES SPLIT FLOW EARLY NEXT WEEK. NEXT NOTABLE SYSTEM LOOKS TO
DEVELOP ACROSS THE CENTRAL CONUS DURING THE MIDWEEK WITHIN THE
SOUTHERN STREAM.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
STRONG PRES GRADIENT LIKELY TO PRODUCE OCCASIONAL GUSTS UP TO 40
KTS OVERNIGHT AT AREA TERMINALS. ALSO SQUALL LINE SOUTH OF
STAUNTON TO THE VA/NC BORDER WILL POSE A THREAT FOR TSTMS PERHAPS
ISOLD SEVERE. LLWS ALSO A CONCERN UNTIL FROPA WHICH IS EXPECTED
AROUND 09Z.

09Z SHORT RANGE ENSEMBLES INDICATE IFR CEILINGS IN THE MOUNTAINS
DISSIPATES THURSDAY. MVFR-IFR CEILINGS ARE LIKELY WITH THE NEXT AREA
OF LOW PRESSURE WHICH LIFTS NORTHWARD FROM THE GULF OF MEXICO FRIDAY
AND SATURDAY.

&&

.MARINE...
GALE WARNING NOW IN EFFECT UNTIL 15Z DUE STRONG SRLY WINDS WITH
FREQ GUSTS UP TO 40 KTS. SMALL CRAFT WIND GUSTS CONTINUE THROUGH
WEDNESDAY...UNTIL HIGH PRESSURE BUILDS IN WEDNESDAY NIGHT. NEXT
OPPORTUNITY FOR SMALL CRAFT OR GALE CONDITIONS WILL BE THIS
WEEKEND AS ANOTHER LOW PRESSURE SYSTEM MOVES UP THE APPALACHIANS.

&&

.TIDES/COASTAL FLOODING...
CBFOS WATER MODEL CONTINUES TO INDICATE WATER LEVELS APPROACHING
OR EXCEEDING MINOR FLOODING THRESHOLDS AT ANNAPOLIS AND BALTIMORE
WITH NEXT HIGH TIDE AT 2:46 AM AND 4:24 AM RESPECTIVELY. WILL
THEREFORE CONTINUE WITH THE COASTAL FLOOD AVDVISORY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR DCZ001.
MD...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR MDZ003>007-009>011-
     013-014-501-502.
     COASTAL FLOOD ADVISORY UNTIL 8 AM EST WEDNESDAY FOR MDZ007-011-
     014.
VA...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR VAZ021-025>031-042-
     052>054.
WV...FLOOD WATCH UNTIL 4 AM EST WEDNESDAY FOR WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 6 PM EST WEDNESDAY FOR
     ANZ530>537.
     GALE WARNING UNTIL 10 AM EST WEDNESDAY FOR ANZ530>537.

&&

SYNOPSIS...BPP
NEAR TERM...LFR
SHORT TERM...SJR
LONG TERM...SJR
AVIATION...BPP/SJR
MARINE...BPP/SJR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 4, 10:57 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 PM EST TUE MAR 4 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
051000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1057 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS NOW IN EFFECT UNTIL 3 AM WEDNESDAY MORNING. SEE
SEL9 FOR FURTHER DETAILS.

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC
TONIGHT. THIS FRONT WILL BRING SHOWERS AND AND SCATTERED
THUNDERSTORMS. IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS MAY
PRODUCE LOCALLY DAMAGING WIND GUSTS AND EVEN THE POSSIBILITY OF A
TORNADO.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE MID ATLANTIC
TONIGHT. THIS WATCH INCLUDES THE BALTIMORE WASHINGTON
METROPOLITAN AREA. FOR MORE DETAILS CONSULT THE FLOOD WATCH
PRODUCT /WBCFFALWX/ /WGUS61 KLWX/.

A GALE WARNING IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND THE
MARYLAND PORTIONS OF THE CHESAPEAKE BAY TONIGHT.

A COASTAL FLOOD ADVISORY HAS BEEN ISSUED FOR THE CHESAPEAKE BAY
FROM ANNE ARUNDEL COUNTY NORTH FOR TONIGHT.FOR MORE DETAILS
CONSULT THE COASTAL FLOOD ADVISORY PRODUCT /WBCCFWLWX/ /WHUS41 KLWX/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE MARINE WATERS ON
WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY RETURN TO THE REGION FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-051000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1057 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS NOW IN EFFECT FOR PORTIONS OF CENTRAL VIRGINIA.
PLEASE SEE SEL9 FOR FURTHER DETAILS.

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE MID ATLANTIC
TONIGHT. THIS FRONT WILL BRING SHOWERS AND AND SCATTERED
THUNDERSTORMS. IN ADDITION TO HEAVY RAINFALL...THUNDERSTORMS MAY
PRODUCE LOCALLY DAMAGING WIND GUSTS AND EVEN THE POSSIBILITY OF A
TORNADO.

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE MID ATLANTIC
TONIGHT. FOR MORE DETAILS CONSULT THE FLOOD WATCH PRODUCT
/WBCFFALWX/ /WGUS61 KLWX/.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM IS EXPECTED TO LIFT NORTHWARD FROM THE GULF
OF MEXICO LATE THIS WEEK. WINTRY PRECIPITATION IS POSSIBLE
ESPECIALLY WEST OF THE BLUE RIDGE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Local storm report, Mar 4, 8:09 PM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
809 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     FLOOD            KEYSER                  39.44N 78.98W
03/04/2008                   MINERAL            WV   FIRE DEPT/RESCUE

            SEVERAL AREAS OF WATER OVER THE ROAD. ACCIDENTS DUE TO
            WATER. HIGH WATER SIGNS DISPATCHED TO AREAS.

&&

STRONG
Local storm report, Mar 4, 8:11 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     FLOOD            UPPER TRACT             38.78N 79.28W
03/04/2008                   PENDLETON          WV   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF WATER OVER THE ROAD IN UPPER TRACT AND
            NORTH FORK.

&&

STRONG
Local storm report, Mar 4, 8:14 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLOOD            ROMNEY                  39.35N 78.76W
03/04/2008                   HAMPSHIRE          WV   FIRE DEPT/RESCUE

            SEVERAL AREAS OF WATER OVER THE ROAD AROUND ROMNEY AND
            POINTS WEST IN THE COUNTY.

&&

STRONG
Local storm report, Mar 4, 8:20 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLOOD            MOOREFIELD              39.06N 78.97W
03/04/2008                   HARDY              WV   FIRE DEPT/RESCUE

            WATER OVER THE ROAD IN A FEW PLACES ON ROUTE 220. TWO
            ROCKSLIDES REPORTED.

&&

STRONG
Local storm report, Mar 4, 8:22 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
822 PM EST TUE MAR 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            CABINS                  39.00N 79.21W
03/04/2008                   GRANT              WV   FIRE DEPT/RESCUE

            A FEW LOW ROAD CROSSINGS FLOODED. ROCKSLIDE.

0808 PM     FLOOD            KEYSER                  39.44N 78.98W
03/04/2008                   MINERAL            WV   FIRE DEPT/RESCUE

            SEVERAL AREAS OF WATER OVER THE ROAD. ACCIDENTS DUE TO
            WATER. HIGH WATER SIGNS DISPATCHED TO AREAS.

0811 PM     FLOOD            UPPER TRACT             38.78N 79.28W
03/04/2008                   PENDLETON          WV   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF WATER OVER THE ROAD IN UPPER TRACT AND
            NORTH FORK.

0813 PM     FLOOD            ROMNEY                  39.35N 78.76W
03/04/2008                   HAMPSHIRE          WV   FIRE DEPT/RESCUE

            SEVERAL AREAS OF WATER OVER THE ROAD AROUND ROMNEY AND
            POINTS WEST IN THE COUNTY.

0820 PM     FLOOD            MOOREFIELD              39.06N 78.97W
03/04/2008                   HARDY              WV   FIRE DEPT/RESCUE

            WATER OVER THE ROAD IN A FEW PLACES ON ROUTE 220. TWO
            ROCKSLIDES REPORTED.

&&

STRONG
Special weather statement, Mar 4, 8:48 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
848 PM EST TUE MAR 4 2008

VAZ041-050-051-055-056-050230-
CULPEPER VA-FAUQUIER VA-ORANGE VA-SPOTSYLVANIA VA-STAFFORD VA-

848 PM EST TUE MAR 4 2008

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY MORNING
FOR CENTRAL DISTRICT OF COLUMBIA AND MARYLAND AND NORTHWESTERN
VIRGINIA.

A THUNDERSTORM WITH TORRENTIAL RAINFALL WAS TRACKING NORTHEAST ACROSS
SPOTSYLVANIA COUNTY AND SOUTHERN STAFFORD COUNTY. TOWNS LIKE POST
OAK...SNELL...HOLLY CORNER AND LEELAND WILL LIKELY RECEIVE BETWEEN
ONE TO TWO INCHES OF RAIN OVER THE NEXT HOUR AS THE STORM TRACKS
NORTHEAST AT 30 MPH.

LOCALLY HEAVY RAINFALL COULD RESULT IN PONDING OF WATER ON ROADWAYS
AS WELL AS MINOR FLOODING IN FLOOD PRONE URBAN AREAS.

RWW

The radar

The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Allegany

When
March 4, 11:34 PM EST to March 5, 6:00 AM EST
Where
Allegany County, 0.46 mi NW of Flintstone to 0.22 mi NNW of Flintstone
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.705, -78.575

A trained spotter reported Route 144 (National Pike) covered with water. There were also 5 flooded basements.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:22 AM EST to 12:30 AM EST
Where
St. Mary'S County, 1.42 mi SSW of Budds Creek to 1.19 mi SSW of Budds Creek
Measured
50 kt (58 mph) measured gust
Property damage
$32,000
Reported by
Emergency Manager
Coordinates
38.381, -76.838

St. Mary's County Emergency Management reported 4 homes damaged on Prospect Hill Road in Mechanicsville. One home reported extensive roof and fence damage along with siding damage. The roof damage allowed rain to get into the home and cause interior damage. Two other homes reported shingle and siding damage. At the fourth home, two trees fell on a deck. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:22 AM EST to 12:30 AM EST
Where
St. Mary'S County, 1.45 mi SSW of Budds Creek to 1.92 mi SSW of Budds Creek
Measured
50 kt (58 mph) measured gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
38.380, -76.837

St. Mary's County Emergency Management reported 3 homes damaged on Army Navy Drive in Mechanicsville. One home sustained shingle and roof damage as well as several downed trees. Two other homes reported fence and siding damage. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:22 AM EST to 12:30 AM EST
Where
St. Mary'S County, 1.12 mi W of Bushwood to 1.06 mi W of Bushwood
Measured
50 kt (58 mph) measured gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
38.302, -76.801

St. Mary's County Emergency Management reported shed and shingle damage to two homes on Riverview Drive in Chaptico. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:22 AM EST to 12:30 AM EST
Where
St. Mary'S County, 0.15 mi S of Bushwood to 0.1 mi SSE of Bushwood
Measured
50 kt (58 mph) measured gust
Property damage
$95,000
Reported by
Emergency Manager
Coordinates
38.298, -76.780

St. Mary's County Emergency Management reported 3 homes damaged along Wheeler Farm Lane in Chaptico. Each home sustained shingle and siding damage. A boat overturned in one yard. A tobacco barn was completely destroyed. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:25 AM EST to 12:35 AM EST
Where
St. Mary'S County, 0.43 mi SW of Bushwood to 0.42 mi SW of Bushwood
Measured
50 kt (58 mph) measured gust
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
38.295, -76.784

St. Mary's County Emergency Management reported 2 homes damaged on Bunny Hill Lane in Bushwood. One home sustained shingle damage. The second home reported that a detached garage sustained significant damage and lost gutters, shingle and gables. Rain also caused some carper damage. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:25 AM EST to 12:35 AM EST
Where
St. Mary'S County, 0.62 mi W of Bushwood
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.299, -76.791

St. Mary's County Emergency Management reported shingle and chimney damage to a home on John Maddox Road in Bushwood. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:25 AM EST to 12:35 AM EST
Where
St. Mary'S County, 1.37 mi WSW of Dynard to 1.22 mi WSW of Dynard
Measured
50 kt (58 mph) measured gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
38.313, -76.754

St. Mary's County Emergency Management reported 2 homes damaged along Mount Chance Farm Lane in Clements. One home sustained shingle damage and broken windows. A tree also fell onto a vehicle. A second home sustained chimney damage. Extensive damage was reported to a 50' by 72' tobacco barn. The roof collapsed on top of the farm truck and combine as well as numerous other pieces of farm equipment. Also, several large cedar trees were downed on the property. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, Charles

When
March 5, 12:30 AM EST
Where
Charles County, White Plains
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.580, -76.950

A trained spotter in White Plains measured a wind gust of 73 mph. No damage was reported in Charles County.

Thunderstorm Wind, Frederick

When
March 5, 12:33 AM EST to 12:40 AM EST
Where
Frederick County, Adamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.320, -77.480

Frederick County Emergency Management reported a barn roof and a garage collapsed. Three telephone poles were downed in the city of Adamstown.

Thunderstorm Wind, Montgomery

When
March 5, 12:35 AM EST to 12:40 AM EST
Where
Montgomery County, Gaithersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.130, -77.200

Montgomery County Emergency Management reported trees down in the city of Gaithersburg.

Thunderstorm Wind, St. Mary'S

When
March 5, 12:35 AM EST to 12:46 AM EST
Where
St. Mary'S County, 0.79 mi SW of Tall Timbers to 0.84 mi SW of Tall Timbers
Measured
50 kt (58 mph) measured gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
38.163, -76.542

St. Mary's County Emergency Management reported 2 homes damaged on River Shore Road in Tall Timbers. One home had a sun room measuring 12 feet by 26 feet completely destroyed. A neighboring home lost a 2 story garage. A nearby automated observation at St. Inigoes measured a wind gust of 50 knots.

Thunderstorm Wind, Prince George'S

When
March 5, 12:39 AM EST
Where
Prince George'S County, (Adw)andrews Afb Cam
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.800, -76.880

The ASOS at Andrews Air Force Base measured a wind gust of 66 mph. No damage was reported in Prince Georges County.

Thunderstorm Wind, Carroll

When
March 5, 1:06 AM EST
Where
Carroll County, Westminster
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.580, -77.000

Carroll County Emergency Management reported a tree down on Route 407 (Marston Road) just south of Westminster.

Thunderstorm Wind, Harford

When
March 5, 1:15 AM EST to 1:30 AM EST
Where
Harford County, Joppa
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.430, -76.370

Harford County Emergency Management reported over a dozen trees and power lines down across the county. Reports began in Joppa and spread northeast.

Thunderstorm Wind, Baltimore City (C)

When
March 5, 1:15 AM EST
Where
Baltimore City (C) County, Baltimore
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.300, -76.620

Baltimore City Fire reported 2 trees down within the city.

Thunderstorm Wind, Anne Arundel

When
March 5, 1:19 AM EST
Where
Anne Arundel County, 1.07 mi W of Glen Burnie Park
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.150, -76.650

A Maryland Department of Transportation automated observation measured a wind gust of 58 mph in Glen Burnie at the intersection of Interstate 97 and Route 100.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88138, 88440, 88441, 88444, 88445, 88442, 88443, 88446, 88152, 88156, 88155, 88439, 88153, 88157, 88159, 88160, 88161.